Senior Member (female)
Join Date: Feb 2004
Huffing damaged my brain and bone marrow...!!
Hello everyone. (Please read the entire post, sorry if it's kinda long :-) I wanted to warn all of you about the dangers of inhalants --also known as huffing, sniffing, bagging, or ballooning. I, unfortunately, know first-hand about the dangerous, life-ruining effects of inhaling chemicals, as I now have a traumatic brain injury (TBI) due to inhalants.
Inhalants refer to any household or industrial product that one inhales to produce a cheap, quick high. Most think of inhalants as "just" another drug, however, they are actually Very toxic poisons. These poisons, when inhaled, latch onto the fatty tissues in our organs in the brain (literally dissolving brain cells), kidneys, and liver, continuing to do major damage. The chemicals are also flammable and can be extremely explosive.
Examples of inhalants: correction fluid (White-out), glues, gasoline, magic markers, Nitrous oxide (laughing gas), Helium (used for balloons), any aerosol spray-can (such as Duster/computer cleaner, Scotch Guard, insecticides, butane), paint/paint thinner, nail polish/remover, shoe polish, inhaling air (gas) from a balloon to get that high-pitched sound with one's voice, and even burning incense. Unfortunately, the 2nd scooby doo movie has scooby inhaling from a whipped cream can known as whippets. That's basically inhaling compressed gas, nitrous oxide. Terrible, horrendous idea!
Inhaling or sniffing chemicals is like playing russian-roulette with your brain, other organs, and entire being! You can die or become permanently disabled the 1st time or 10th time!
Why did I do something so stupid and reckless? I feel that I mainly engaged in sniffing toxins to self-medicate. I'd had depression and anxiety most of my life, and I was trying to find a way to feel better emotionally and psychologically. Inhalants can actually be physically and psychologically addictive.
As a result of my inhalant overdose/TBI, to this day, I deal with the long-term, irreversable effects which include: Severe memory loss, Severe dizziness (feels like or worse than the flu), Chronic fatigue, Nystagmus (involuntary eye movements) indicating Damage to the Cerebellum in my Brain (responsible for Balance and Coordination which I also have Trouble with) which can make it difficult to read words and focus on objects, Dysarthria (problems saying words), Word-finding problems (finding the right words when wanting to speak -- Even Simple Words), Severe reading comprehension problems, Problems Decoding even simple words, Trouble Spelling even basic words (used to be a great speller), Written and auditory (hearing) perceptual problems. I have a poor attention span and concentration on various tasks. I have Severe panic attacks and depression.
I have a lot of Nerve Damage to my face, hands, and other areas and have Trouble Smiling due to the Nerve Damage. I also have a Grating at the Back of my Neck when nodding my head up and down most likely due to Damaged Bone Marrow (the fatty tissue that lines the bones). So yeah, I'm pretty messed-up!
What kinds of things am I Unable to do now or do Not enjoy anymore because of my inhalant injury/TBI? I am no longer able to enjoy riding a bicycle, swimming (I was an avid swimmer), going on amusement rides, swinging on a swing, dancing, exercising, even just sitting in a chair sometimes is tough because I can actually physically feel the damage to my brain and bone marrow. Walking can be very difficult along with the other activities because of severe dizziness that I have, and poor balance and coordination. So the quality of my life has obviously gone waaay down due to my wanting to self-medicate. Hopefully, the consequences of my recklessness will bring quality of life for someone else.
Please, if you find yourself even thinking of doing this as a way to perhaps self-medicate and/or self-destruct (or conform to others), Don't! Talk to someone that you trust: a teacher, friend, clergy, counselor, school nurse, parent, or guardian. (Perhaps you can go to a free support group such as Narcotics Anonymous.)
You can find healthier more positive ways to deal with life on a daily basis. "Take care and be good to everybody including your own!" :-)
Take care, Aimee
Last edited by kind1; 04-06-2004 at 03:49 PM.
Reason: Not allowed to post websites that link to message boards. Please carefully read, know and follow the Healthboards.com Policies and Guidelines. Click on FAQ at the top of the board. Thank you.